Missouri, 2016

Tornadoes and Hail in Missouri, March 23, 2016

March 23, 2016 · NWS SGF · 7 events in 5 counties and zones

A strong storm system and cold front produced limited reports of large hail and an isolated EF-1 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong storm system and cold front produced limited reports of large hail and an isolated EF-1 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 23, 6:16 PM CST, 12 minutes earlier.

Area forecast discussion, Mar 23, 6:16 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
716 PM CDT WED MAR 23 2016

.MESOSCALE DISCUSSION...
Issued at 704 PM CDT Wed Mar 23 2016

Widely scattered convection is trying to develop early this
evening across extreme southeastern Kansas. This convection is
initiating in an area of deep moisture convergence ahead of a
surface dry line. For the most part, cores have struggled to get
organized due to a lack of instability not being able to "balance
out" strong deep layer shear. A dry mid-tropospheric air mass is
also present. The 00 UTC KSGF sounding verifies this.

As we head into later this evening, this dry line will finally
begin to move into western Missouri. Additional widely scattered
convection will be possible, however instability will begin to
wane with inhibition again beginning to strengthen. The cold
front will then begin to overtake the dry line later this evening
and will tend to enhance low-level convergence. We may then see a
slight uptick in convective coverage as we head into the overnight
hours across the central and eastern Ozarks.

The severe threat remains limited to locally elevated. While shear
will tend to increase overnight, instability will diminish.
Damaging straight-line winds will be the main potential severe
weather threat if we can get some upscale growth into small line
segments. There is a limited risk for an isolated weak tornado
with any line segments which can bow out to the east or northeast.
Any kind of hail threat would be tied to any supercells...mainly
through mid-evening.

Changing gears, we have gone ahead and cancelled the High Wind
Warning, Wind Advisory, and Red Flag products. The later arrival
of the dry line will preclude Red Flag criteria from being
reached. Additionally, the best mixing potential for reaching Wind
Advisory/High Wind Warning criteria has now ended. We will still
have to watch winds for later this evening and the early overnight
period behind that dry line and cold front as good pressure rises
kick in and we see better mixing develop.

&&

.SHORT TERM...(This evening through Thursday)

An intense storm system was approaching the Central Plains this
afternoon forcing a thin layer of Gulf Moisture into the Ozarks
Region. As a dryline approaches the Kansas and Missouri state line
late this afternoon, updrafts are expected to develop.

Within this storm environment, a narrow ribbon of most unstable
cape reaching 1,000 j/kg will be possible. Due to thin nature of
the lower tropospheric moisture, mixed layer capes will be
mitigated to 400 j/kg or less.

There could be a few updrafts that attempt to become organized
late this afternoon and into the overnight hours. However, we
certainly could use deeper moisture and instability.

Not all locations will experience rain tonight, as storms move
from west to east throughout the evening and overnight hours.

We also need to discuss the ongoing unusually strong wind speeds
present across the Osage Plains counties. We experienced 50 mph
sustained winds near Pittsburg Kansas early this afternoon,
therefore, we have upgraded southeast Kansas to a High Wind
Warning.

We expanded the Wind Advisory eastward into the Highway 65
corridor. Continued strong wind gusts are expected as we approach
the late afternoon and evening hours.

Tonight's frontal passage will bring a colder airmass to the
Ozarks, as temperatures fall into the lower 40s tonight.

.LONG TERM...(Thursday through Wednesday)

The approaching Canadian airmass will bring chilly weather for
Thursday with highs only reaching the 40s and lower 50s.

These cold temperatures will set the stage for a freeze Thursday
night into early Friday morning. Look for temperatures in the
upper 20s and low 30s.

South winds return for Friday. Combined with sunshine temperatures
will warm back into the 60s. Similar conditions are expected
Saturday as a frontal system stalls out over the Ozarks. This
feature will become a focus for thunderstorm development Saturday
night and Sunday morning, as a low level jet impinges on this
zone of baroclinicity.

No severe storms are expected Saturday night as instability levels
will be very marginal at best. This rain should exit the Ozarks by
Sunday afternoon.

For the beginning of next work week, a ridge of high pressure
will bring two or three 70 degree days to southern Missouri. The
risk for organized thunderstorms could increase toward the middle
of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 704 PM CDT Wed Mar 23 2016

A strong storm system will push through the region tonight and
Thursday morning and will bring multiple potential aviation
impacts.

Brisk and gusty southerly to southwesterly winds will continue
this evening and will shift to the west and then west-northwest
late tonight as dry line and then cold front move through the
region.

Scattered thunderstorms are also expected along these
boundaries...with MVFR and brief IFR expected.

Behind the cold front, it appears increasingly likely that a
period of MVFR ceilings will occur from Thursday morning into the
afternoon.

&&

.SGF Watches/Warnings/Advisories...
MO...Freeze Watch from Thursday evening through Friday morning for
     MOZ055>058-066>071-077>083-088>098-101>106.

KS...Freeze Watch from Thursday evening through Friday morning for
     KSZ073-097-101.

&&

MESOSCALE...Schaumann
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Schaumann
Hazardous weather outlook, Mar 23, 6:04 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT WED MAR 23 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
704 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

DISCUSSION...

  SOUTH TO SOUTHWEST WINDS WILL REMAIN GUSTY THROUGH THE EVENING
  HOURS...WITH A FEW GUSTS BETWEEN 35 AND 40 MPH THIS EVENING.
  THESE WINDS WILL ALSO CONTRIBUTE TO ELEVATED FIRE WEATHER
  CONDITIONS OVER SOUTHEASTERN KANSAS.

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST
  THIS EVENING AS A DRYLINE AND COLD FRONT START TO MOVE INTO THE
  AREA FROM THE WEST. A FEW STRONG TO SEVERE THUNDERSTORMS WILL
  BE POSSIBLE...WITH WIND GUSTS IN EXCESS OF 60 MPH THE PRIMARY
  THREAT. A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF
  QUARTERS...AS WELL AS A LIMITED THREAT FOR A TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FREEZE IS EXPECTED THURSDAY NIGHT INTO FRIDAY MORNING AS
  TEMPERATURES FALL INTO THE UPPER 20S AND LOWER 30S.

  THUNDERSTORM CHANCES WILL AGAIN BE POSSIBLE LATE IN THE WEEKEND
  AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHEASTERN
 KANSAS AND WESTERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Mar 23, 1:45 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG COLUMBUS                37.17N 94.84W
03/23/2016                   CHEROKEE           KS   EMERGENCY MNGR

            A PORTION OF A ROOF WAS BLOWN OFF OF A RESTAURANT IN
            COLUMBUS KANSAS.

&&

BOXELL
Local storm report, Mar 23, 6:11 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     NON-TSTM WND DMG 3 NE SPRINGFIELD        37.23N 93.25W
03/23/2016                   GREENE             MO   AMATEUR RADIO

            REPORT OF A POWER POLE SNAPPED AT CHESTNUT AND OAK GROVE
            IN SPRINGFIELD.

&&

BOXELL
Special weather statement, Mar 23, 6:27 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT WED MAR 23 2016

MOZ066-077-240100-
BARTON MO-VERNON MO-
727 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR VERNON AND NORTHWESTERN BARTON
COUNTIES UNTIL 800 PM CDT...

AT 726 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULBERRY...OR 10 MILES NORTHEAST OF PITTSBURG...MOVING NORTHEAST AT
70 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
PRAIRIE STATE PARK...             NEVADA...
LIBERAL...                        SHELDON...
MINDENMINES...                    MONTEVALLO...
ARCADIA...                        WALKER...
BRONAUGH...                       SCHELL CITY...
MOUNDVILLE...                     MILO...
DEERFIELD...                      IRWIN...
BURGESS...                        HARWOOD...
OSKALOOSA...                      IANTHA...
VERDELLA...                       HORTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3750 9461 3768 9462 3801 9439 3802 9407
      3767 9407 3743 9457 3746 9462
TIME...MOT...LOC 0026Z 215DEG 59KT 3753 9459

HATCH
Local storm report, Mar 23, 6:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT WED MAR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             WEIR                    37.31N 94.77W
03/23/2016  E0.88 INCH       CHEROKEE           KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZED HAIL CLOSE
            TO THE CHEROKEE AND CRAWFORD COUNTY LINE NEAR WEIR.

&&

RFRYE

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Vernon

When
March 23, 6:28 PM CST
Where
Vernon County, 0.88 mi NE of Deerfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.840, -94.510

Law enforcement reported quarter sized hail in Deerfield.

Hail, Vernon

When
March 23, 6:30 PM CST
Where
Vernon County, 0.69 mi N of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -94.520

The public reported quarter sized hail just west of Deerfield.

Hail, Vernon

When
March 23, 7:28 PM CST
Where
Vernon County, 0.88 mi NE of Deerfield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.840, -94.510

Law enforcement reported quarter sized hail in Deerfield.

Hail, Newton

When
March 23, 7:43 PM CST
Where
Newton County, 2.07 mi N of Redings Mill
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.050, -94.520

Amateur Radio reported penny sized hail on the south side of Joplin.

Hail, Benton

When
March 23, 9:05 PM CST
Where
Benton County, 0.69 mi S of Cole Camp
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
38.460, -93.200

A CO-OP observer reported dime to penny sized hail and wind gusts up to 45 mph.

Tornado, Barry

When
March 23, 10:08 PM CST to 10:11 PM CST
Where
Barry County, 4.26 mi ESE of Flat Creek to 1.39 mi NNE of Shell Knob
Rating
EF1
Path length
3.17 mi
Path width
200 yd
Continued into
Stone, Mo (SGF)
Reported by
Emergency Manager
Coordinates
36.678, -93.578

A NWS survey confirmed a that an EF-1 tornado touched down 1 mile northeast of Shell Knob near Stallion Bluff Road and tracked nearly 4 miles to the northeast into the Mark Twain National Forest. The tornado moved into Stone County and lifted just after crossing the Piney Creek Cover on Table Rock Lake. The tornado was 200 yards wide with estimated maximum winds up to 100 mph.

Tornado, Stone

When
March 23, 10:11 PM CST to 10:12 PM CST
Where
Stone County, 4.8 mi SW of Cape Fair to 4.14 mi SW of Cape Fair
Rating
EF1
Path length
0.66 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
36.678, -93.578

A NWS survey confirmed a that an EF-1 tornado touched down 1 mile northeast of Shell Knob near Stallion Bluff Road and tracked nearly 4 miles to the northeast into the Mark Twain National Forest. The tornado moved into Stone County and lifted just after crossing the Piney Creek Cover on Table Rock Lake. The tornado was 200 yards wide with estimated maximum winds up to 100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623274, 623275, 623278, 623276, 623277, 616653, 616654.